Kentucky, 2014

Damaging Winds in Kentucky, May 14, 2014

May 14, 2014 · NWS ILN · 2 events in 1 county or zone

Numerous thunderstorms developed along and ahead of a slow moving cold front during the afternoon and evening. These storms were capable of producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Numerous thunderstorms developed along and ahead of a slow moving cold front during the afternoon and evening. These storms were capable of producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 14, 2:50 PM EST, 16 minutes earlier.

Area forecast discussion, May 14, 2:50 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT WED MAY 14 2014

.SYNOPSIS...
A SLOW MOVING FRONTAL BOUNDARY WILL BE THE FOCUS FOR SHOWERS
AND THUNDERSTORMS TONIGHT INTO THURSDAY. PRECIPITATION WILL BE
AIDED BY A WAVE OF LOW PRESSURE THAT WILL MOVE FROM THE TENNESSEE
VALLEY THROUGH THE OHIO VALLEY. AN UPPER TROUGH FOLLOWING THE
FRONT WILL BRING COOLER TEMPERATURES AND A FEW SHOWERS INTO THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
QUASI-STATIONARY FRONTAL BOUNDARY WAS LOCATED NEAR THE I-71
CORRIDOR THIS AFTERNOON. A VERY WARM AND MOIST AIRMASS ALONG AND
TO THE EAST OF THE FRONTAL BOUNDARY HAS RESULTED IN THE
DEVELOPMENT OF WARM SECTOR SHOWERS AND THUNDERSTORMS. THIS
BOUNDARY IS EXPECTED TO RETROGRADE TOWARD THE WEST/NORTHEAST THIS
EVENING AND OVERNIGHT AS LOW PRESSURE MOVES FROM WESTERN TN TO
NORTHWEST OHIO. THE THREAT FOR SEVERE WEATHER WILL EXIST THROUGH
THE EVENING HOURS NEAR AND TO THE EAST OF FRONTAL BOUNDARY AS THE
APPROACHING LOW PRESSURE SYSTEM ALLOWS FOR BETTER DIRECTIONAL
SHEAR AND THE POTENTIAL FOR STRONGER/SUSTAINED ROTATING UPDRAFTS.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH
ISOLATED TORNADOES NOT OUR OF THE QUESTION. TORNADO WATCH 155 IS
IN EFFECT FOR PARTS OF OUR REGION UNTIL 9 PM EDT. A FLASH FLOOD
THREAT WILL EXIST AS WELL GIVEN MOIST SOILS...ELEVATED
CREEKS/STREAMS...AND THE POTENTIAL FOR HEAVY RAINFALL WITH
CONVECTION THAT MAY TRAIN IN THE MERIDIONAL TYPE FLOW. A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA THROUGH 2 PM
THURSDAY. FOR LATER OVERNIGHT...SHOWERS WILL BE WIDESPREAD WITH
EMBEDDED THUNDER GIVEN A DECREASE IN OVERALL INSTABILITY. THE
WIDESPREAD PCPN WILL BE IN RESPONSE TO THE LOW AND ASSOCIATED
STRONG 850 MB LLJ. LOWS WILL BE TRICKY GIVEN THE OSCILLATION OF
THE FRONTAL BOUNDARY. HAVE LOWS RANGING FROM THE LOWER 50S SW TO
THE LOWER 60S EAST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
LARGE SCALE UPPER LEVEL TROUGH WILL ESTABLISH ITSELF OVER THE
GREAT LAKES AND OHIO VALLEY THROUGH THE SHORT TERM. S/WV AND
ASSOCIATED LOW PRESSURE WILL MOVE OFF TO THE NORTHEAST ON
THURSDAY...ALLOWING FRONTAL BOUNDARY TO PUSH SLOWLY EAST AS A COLD
FRONT. SHOWERS AND EMBEDDED THUNDERSTORMS WILL BE ONGOING AHEAD OF
THE FRONT WITH PCPN TAPERING OFF WITH FRONTAL PASSAGE AS DEEP
MOISTURE AND LIFT MOVE EAST. HAVE KEPT THE FLASH FLOOD WATCH UNTIL
2 PM THURSDAY...BUT SOME LOCATIONS WILL LIKELY BE DROPPED EARLIER
AS TIMING OF HEAVIER RAINS BECOMES BETTER ESTABLISHED.
TEMPERATURES WILL EXHIBIT AND SOMEWHAT NON DIURNAL TREND GIVEN CAA
IN THE POST FRONTAL AIRMASS. HIGHS EAST SHOULD OCCUR EARLY THEN
SLOWLY FALL OVER STABILIZE WHILE WESTERN AREAS COOL DURING THE
MORNING WITH PERHAPS A SLIGHT UPTICK IN THE AFTERNOON. HAVE HIGHS
RANGING FROM THE UPPER 50S TO THE MID 60S.

FOR THURSDAY NIGHT...LARGE SCALE UPPER LEVEL TROUGH DEVELOPS A MID
LVL CLOSED CIRCULATION. EMBEDDED VORTICITY LOBES WILL ROTATE
AROUND THIS LOW WITH ONE APPROACHING OUR WESTERN ZONES BY FRIDAY
MORNING. BEFORE THIS OCCURS...WEAK SURFACE RIDGING WILL MOVE
ACROSS OUR AREA WHICH MAY ALLOW FOR SOME PARTIAL CLEARING. CAA AND
PARTIAL CLEARING WILL ALLOW OVERNIGHT LOWS TO DROP INTO THE UPPER
30S TO THE LOWER 40S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE PRIMARY NORTH-TO-SOUTH AXIS OF MOISTURE ON THE EAST SIDE OF THE
UPPER TROUGH WILL BE WELL EAST OF THE ILN CWA BY 12Z FRIDAY MORNING.
THE MAIN AXIS OF THE TROUGH WILL BE ROTATING COUNTERCLOCKWISE
THROUGH THE OHIO VALLEY...WITH A WEAK SURFACE LOW RIPPING THROUGH
UNDERNEATH. THIS WILL BRING A CHANCE OF RAIN TO THE AREA...STARTING
IN THE WESTERN CWA ON FRIDAY MORNING AND MOVING THROUGH THE REGION
DURING DIURNAL TIMING. THE MOTION OF THE OVERALL TROUGH IS VERY
SLOW...WHICH WILL KEEP THE CHANCE OF RAIN AROUND FOR MOST OF THE
DAY. THIS WILL ALSO KEEP THE REGION IN A REGIME OF BELOW-NORMAL
TEMPERATURES...WHICH WILL NOT BEGIN TO MODERATE UNTIL THE SECOND
HALF OF THE WEEKEND. WITH THE TROUGH STILL IN PLACE AND COOL AIR
ALOFT...INSTABILITY SHOWERS WILL BE POSSIBLE AGAIN (THOUGH MORE
SCATTERED IN NATURE) ON SATURDAY AFTERNOON.

AS THE TROUGH AXIS (AND MID-LEVEL LOW PRESSURE CENTER) SETTLES OVER
SOUTHERN NEW ENGLAND EARLY NEXT WEEK...THE PATTERN OVER THE OHIO
VALLEY WILL CHANGE FROM TROUGHING TO RIDGING THROUGH THE END OF THE
EXTENDED FORECAST PERIOD. ALTHOUGH WEAK DISTURBANCES ARE INDICATED
IN THE MODELS IN THE NORTHWESTERLY FLOW ON SUNDAY...CURRENT
INDICATIONS ARE THAT THIS WILL BE UNLIKELY TO AFFECT THE MIDDLE OHIO
VALLEY.

WITH RIDGING BUILDING IN...WNW FLOW ALOFT WILL CONTINUE INTO THE
WEEK...WHILE CHANGES OCCUR CLOSER TO THE SURFACE. INITIALLY ON THE
NORTH SIDE OF A SURFACE BOUNDARY (WARMING SLIGHTLY THROUGH
TUESDAY)...BY WEDNESDAY A WARM FRONT SHOULD BE LIFTING
NORTH...ALLOWING FOR A MORE SIGNIFICANT WARMING IN TEMPERATURES. AS
MOISTURE INCREASES...CHANCES FOR PRECIPITATION WILL ALSO BEGIN TO
GRADUALLY INCREASE BY THE MIDDLE OF THE WEEK.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
ATMOSPHERE CONTINUES TO DESTABILIZE TO THE S AND E OF THE TAFS WHEN
SUNSHINE HAS BEEN ABUNDANT. TO THE NW OF I-71...IFR ST DECK HAS
THE KDAY TAF SOCKED IN. BOUNDARY IS EXPECT TO BUCKLE TO THE N THIS
AFTN. THIS SHOULD ALLOW KCVG/KLUK AND KILN TO GO VFR.

ADDITIONAL CONVECTION SHOULD WORK INTO THE TAFS FROM SOUTH CENTRAL
KY AHEAD OF A LOW PRESSURE WAVE.

AS THE H5 TROF BEGINS TO LIFT OUT TONIGHT A STRONGER SFC LOW
DEVELOPS IN THE LOWER OHIO VALLEY. THIS LOW SWINGS THE FRONT EWD
TONIGHT. A MORE SOLID AREA OF CONVECTION IS EXPECTED AHEAD OF THIS
FRONT. IFR/MVFR CONDITIONS WILL BE POSSIBLE. AS THE FRONT SWINGS THRU
LATE IN THE PERIOD...IFR CIGS WILL BE POSSIBLE POST FRONTAL.

OUTLOOK...MVFR CEILING AND VISIBILITIES POSSIBLE AGAIN FRIDAY
AFTERNOON INTO FRIDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR KYZ089>100.
IN...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...HATZOS
AVIATION...SITES
Hazardous weather outlook, May 14, 2:09 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
309 PM EDT WED MAY 14 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-151000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
309 PM EDT WED MAY 14 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS ARE FORECAST TO FORM ALONG A FRONTAL BOUNDARY IN AN
ENVIRONMENT OF INCREASED INSTABILITY AND WIND SHEAR. SOME OF THE
THUNDERSTORMS MAY REACH SEVERE LIMITS... WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN SEVERE WEATHER THREATS. IN ADDITION...ISOLATED
TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER CONDITIONS.

In the hours before

Local storm report, May 14, 2:40 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
340 PM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             2 S AMANDA              39.62N 82.74W
05/14/2014  M1.00 INCH       FAIRFIELD          OH   TRAINED SPOTTER

&&

KURZ
Special weather statement, May 14, 2:43 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
343 PM EDT WED MAY 14 2014

OHZ056-142015-
LICKING OH-
343 PM EDT WED MAY 14 2014

...STRONG THUNDERSTORMS WILL AFFECT EASTERN LICKING COUNTY THROUGH
415 PM EDT...

AT 339 PM EDT...RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS NEAR
HANOVER...MOVING NORTH AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
LICKING COUNTY...INCLUDING HANOVER...TOBOSO...BROWNSVILLE...
GRATIOT...PURITY AND FALLSBURG.

LAT...LON 3995 8219 3994 8223 3992 8223 3991 8224
      3992 8242 3992 8243 3996 8242 4024 8237
      4024 8236 4024 8219 4024 8218

HATZOS
Special weather statement, May 14, 2:51 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
351 PM EDT WED MAY 14 2014

OHZ056-065-142015-
FAIRFIELD OH-LICKING OH-
351 PM EDT WED MAY 14 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LICKING AND FAIRFIELD
COUNTIES THROUGH 415 PM EDT...

AT 347 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR FAIRFIELD
COUNTY AIRPORT...MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BALTIMORE AND BUCKEYE
LAKE.

ALSO...CARROLL...DUMONTVILLE...PLEASANTVILLE...THURSTON...
MILLERSPORT...KIRKERSVILLE...HEBRON...HARBOR HILLS AND FAIRFIELD
BEACH ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 3991 8233 3992 8242 3993 8243 3992 8246
      3984 8247 3984 8242 3983 8241 3964 8263
      3974 8281 3999 8264 4000 8241 3992 8231

HATZOS
Special weather statement, May 14, 2:56 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
356 PM EDT WED MAY 14 2014

OHZ073-082-142030-
PIKE OH-ROSS OH-
356 PM EDT WED MAY 14 2014

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ROSS AND NORTHERN PIKE
COUNTIES THROUGH 430 PM EDT...

AT 351 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR WAVERLY...
MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
CHILLICOTHE...PIKE COUNTY AIRPORT...MASSIEVILLE...
SCIOTO TRAIL STATE PARK...NORTH FORK VILLAGE AND MOORESVILLE.

LAT...LON 3941 8300 3943 8278 3930 8279 3910 8295
      3911 8307 3917 8317

HATZOS
Special weather statement, May 14, 3:02 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
402 PM EDT WED MAY 14 2014

KYZ100-OHZ081-142030-
LEWIS KY-ADAMS OH-
402 PM EDT WED MAY 14 2014

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ADAMS AND NORTHWESTERN
LEWIS COUNTIES THROUGH 430 PM EDT...

AT 400 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
MANCHESTER...MOVING NORTHEAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
WEST UNION...SEAMAN...PEEBLES...
BENTONVILLE...CHERRY FORK AND DUNKINSVILLE.

LAT...LON 3861 8363 3863 8364 3863 8367 3864 8371
      3878 8370 3898 8361 3898 8342 3888 8337
      3859 8358

HATZOS
Local storm report, May 14, 3:05 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
405 PM EDT WED MAY 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     KYMESO MAYSVILLE 3SW    38.62N 83.81W
05/14/2014  M54 MPH          MASON              KY   MESONET

&&

SNYDER

The radar

The Cincinnati radar (KILN), 81 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
May 14, 3:06 PM EST to 3:10 PM EST
Where
Mason County, 1.61 mi NNW of Moranburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.692, -83.809

A tree was blown down and was blocking Route 8 due to thunderstorm winds.

Thunderstorm Wind, Mason

When
May 14, 3:08 PM EST to 3:12 PM EST
Where
Mason County, 1.75 mi NE of Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
38.640, -83.780

Trees were downed near Jersey Ridge at Old Highway 68 due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517960, 517959.